Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 62, NWS Little Rock, AR

December 23, 2002Desha County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Dec 23, 2002, 9:21 PM CST for Desha County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2002, 9:21 PM CST (03:21 UTC)
Expired
Dec 24, 2002, 12:20 AM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Desha County, AR

The radar

The Little Rock radar (KLZK), 148 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 508 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
415 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
508 m²/s²
0-3 km storm-relative helicity
717 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 240321
FFWLIT
ARC041-240620-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
918 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESHA COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1220 AM CST

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES MODERATE TO HEAVY 
  RAIN HAS FALLEN OVER DESHA COUNTY DURING THE PAST SEVERAL HOURS.
  RAIN WILL CONTINUE TO FALL THROUGH THE EARLY MORNING HOURS. AS
  SUCH...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3392 9113 3362 9110 3365 9137 3391 9148

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 6:30 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 23, 6:30 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
630 PM CST MON DEC 23 2002

QUICK UPDATED ISSUED TO CORRECT THE WINTER WEATHER MESSAGE. MESSAGE
REWORDED TO WINTER WEATHER ADVISORY AS OPPOSED TO SNOW ADVISORY TO
BETTER REFLECT CURRENT TRENDS.

.LZK...
AR...WINTER STORM WARNING FOR TONIGHT FOR ZONES ARZ003>006...
ARZ012>013.

FLASH FLOOD WATCH FOR TONIGHT FOR ZONES ARZ056>057...ARZ062>069.

SNOW ADVISORY FOR TONIGHT FOR ZONES ARZ007...ARZ014>016...ARZ023>024.

56
Hazardous weather outlook, Dec 23, 9:05 PM CST, 16 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT...

PRECIPITATION WILL CONTINUE THROUGH MOST OF THE NIGHT ACROSS
ARKANSAS. ACROSS THE NORTH PART OF THE STATE...A WINTERY MIX OF
SNOW...SLEET AND FREEZING RAIN WILL CONTINUE. NATIONAL WEATHER
SERVICE DOPPLER IS SHOWING THE PRECIPITATION HAS ENDED OVER THE
WESTERN THIRD OF THE STATE. HOWEVER...THE PRECIPITATION IS EXPECTED
TO REDEVELOP LATER TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE...
CURRENTLY LOCATED OVER CENTRAL OKLAHOMA...MOVES THROUGH.

PRECIPITATION ASSOCIATED WITH THIS UPPER LEVEL DISTURBANCE IS
CURRENTLY LOCATED IN SOUTHERN OKLAHOMA AND EASTERN TEXAS AND MOVING
TOWARDS THE AREA. SEVERAL INCHES OF ADDITIONAL ACCUMULATION ARE
POSSIBLE IN THE WARNED AREA BEFORE THE PRECIPITATION FINALLY ENDS.

ACROSS THE CENTRAL ARKANSAS...RAIN IS LIKELY TO PERSIST EVEN THOUGH
IT WILL END BRIEFLY LATE THIS EVENING. THE COLD AIR WILL BE SLOWER
TO ARRIVE AND BY THE TIME IT GETS HERE...MOISTURE WILL NOT BE AS
PLENTIFUL. BY THE TIME THE COLD AIR ARRIVES...ONLY A FEW SNOW
FLURRIES ARE EXPECTED. IN THE SOUTH...RAIN MAY BE HEAVY AT TIMES
TONIGHT...WITH FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A CHANCE OF SNOW WILL LINGER INTO TUESDAY MORNING FOR NORTHERN AND
CENTRAL ARKANSAS...WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED.
ANOTHER DISTURBANCE WILL BRING A CHANCE OF FLURRIES ON THURSDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:24 PM CSTFlash Flood WarningLZKArkansas4 hr
Dec 24, 12:19 AM CSTFlash Flood WarningLZKArkansas, Desha2 hr
Dec 24, 2:30 AM CSTFlash Flood WarningLZKDesha90 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.